Jump to content
Sign in to follow this  
Altostrata

Schatzberg, 1997 Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. Discontinuation Consensus panel.

Recommended Posts

Altostrata

Sponsored by Eli Lilly, this panel popularized "discontinuation syndrome" to make antidepressant withdrawal seem more benign than other withdrawal syndromes.

 

(Supplements to J Clin Psychiatry are paid for, like advertisement inserts.)

J Clin Psychiatry. 1997;58 Suppl 7:5-10.
Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. Discontinuation Consensus panel.
Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, Zajecka J.

Source

Department of Psychiatry, Stanford University School of Medicine, Calif 94305, USA.

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/9219487 Free full text at http://www.psychiatrist.com/jcp/article/Pages/1997/v58s07/v58s0702.aspx

Adverse events following discontinuation from serotonin reuptake inhibitors (SRIs) are being reported in the literature with increasing frequency; the frequency and severity of these symptoms appear to vary according to the half-life of the SRI, e.g., the incidence appears higher with the shorter half-life agents than with fluoxetine, which has an extended half-life. Yet, there have been no systematic studies of the phenomenon to date. Therefore, a group of experts convened in Phoenix, Arizona, to develop a clear description or definition of the phenomenon based on these reports. The SRI discontinuation syndrome, referred to as "withdrawal symptoms" in many anecdotal case reports, is distinctly different from the classic withdrawal syndrome associated with alcohol and barbiturates. Anti-depressants are not associated with dependence or drug-seeking behavior. SRI discontinuation symptoms tend to be short-lived and self-limiting, but can be troublesome. They may emerge when an SRI is abruptly discontinued, when doses are missed, and less frequently, during dosage reduction. In addition, the symptoms are not attributable to any other cause and can be reversed when the original agent is reinstituted, or one that is pharmacologically similar is substituted. SRI discontinuation symptoms, in most cases, may be minimized by slowly tapering antidepressant therapy, but there have been several case reports where symptoms occurred consistently even through repeated attempts to taper therapy. Physical symptoms include problems with balance, gastrointestinal and flu-like symptoms, and sensory and sleep disturbances. Psychological symptoms include anxiety and/or agitation, crying spells, and irritability. Further analyses of data bases and clinical studies are needed to define this proposed syndrome more clearly.

Edited by Altostrata
updated

Share this post


Link to post
Share on other sites
Altostrata

In the same supplement:
 
J Clin Psychiatry. 1997;58 Suppl 7:37-40.
Clinical management of antidepressant discontinuation.
Rosenbaum JF, Zajecka J.

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/9219493

To minimize the symptoms of antidepressant discontinuation, gradual tapering is necessary for all serotonin reuptake inhibitors (SRIs) except fluoxetine, which has an extended half-life. Agents with shorter half-lives such as venlafaxine, fluvoxamine, and paroxetine should be tapered gradually. Discontinuation symptoms, which frequently emerge after abrupt discontinuation or intermittent non-compliance and, less frequently, during dose reduction, are generally mild, short-lived, and self-limiting but can be distressing and may lead to missed work days and decreased productivity. The symptoms may be somatic (e.g., dizziness and light-headedness; nausea and vomiting; fatigue, lethargy, myalgia, chills, and other flu-like symptoms; sensory and sleep disturbances) or psychological (anxiety and/or agitation, crying spells, irritability). Mild symptoms can often be treated by simply reassuring the patient that they are usually transient, but for more severe symptoms, it may be necessary to reinstitute the dosage of the original antidepressant and slow the rate of taper. Symptoms of discontinuation may be mistaken for physical illness or relapse into depression; misdiagnosing the symptoms may lead to unnecessary, costly tests and treatment. Thus, health care professionals need to be educated about the potential adverse effects of SRI discontinuation.

Share this post


Link to post
Share on other sites
Altostrata
From the same supplement:
 
J Clin Psychiatry. 1997;58 Suppl 7:17-21; discussion 22.'
Newer antidepressants and the discontinuation syndrome.
Haddad P.
 
 

Data on discontinuation phenomena associated with serotonin selective reuptake inhibitors (SSRIs) are derived primarily from (1) published case reports, (2) data bases of adverse drug reactions that have been spontaneously reported to national monitoring bureaus, and (3) clinical studies of drug discontinuation. Some of the symptoms seen on SSRI discontinuation, such as nausea, lethargy, insomnia, and headache, are similar to those reported with tricyclic discontinuation. However, SSRI discontinuation is also associated with novel symptom clusters, including problems with balance, sensory abnormalities, and possibly aggressive and impulsive behavior. Although generally mild and short-lived, discontinuation symptoms can be severe and chronic and have a major impact on the patient's lifestyle. The incidence of discontinuation symptoms varies widely among the different SSRIs; the highest rate is seen with paroxetine. The variation in incidence might be explained by the different pharmacokinetic and pharmacodynamic profiles of the SSRIs.

Share this post


Link to post
Share on other sites
Altostrata

From the same supplement:

 

J Clin Psychiatry. 1997;58 Suppl 7:23-7.
Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome. Discontinuation Consensus Panel.
Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, Zajecka J.
 
 

Although the number of documented serotonin reuptake inhibitor (SRI) discontinuation reactions is increasing, to date no systematic studies have been completed; therefore the mechanism of action for these reactions is not clearly understood. However, several hypotheses have been proposed. Researchers have postulated that discontinuation events result from a sudden decrease in the availability of synaptic serotonin in the face of down-regulated serotonin receptors. In addition, other neurotransmitters, such as dopamine, norepinephrine, or gamma-aminobutyric acid (GABA), may also be involved, although little research in this area has been published. Individual patient sensitivity, i.e., genetics or cognitive mindset, may also be a factor in SRI discontinuation phenomena. Finally, experts have hypothesized that since some symptoms associated with paroxetine withdrawal are similar to those of tricyclic antidepressant discontinuation, they may be caused by cholinergic rebound.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy